Hail, Luce
- When
- June 29, 2:10 PM EST to 2:20 PM EST
- Where
- Luce County, 1.18 mi NW of Mc Millan
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 46.340, -85.690
Report via Facebook with a picture of ping pong sized hail at McMillan.
Increasing instability and strong deep layer shear along a cold front moving through the area spawned severe thunderstorms over Luce County on the afternoon of the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Increasing instability and strong deep layer shear along a cold front moving through the area spawned severe thunderstorms over Luce County on the afternoon of the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 29, 12:30 PM EST, 1 hour 40 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Marquette MI
130 PM EDT Sat Jun 29 2024
.KEY MESSAGES...
- Strong to potentially severe storms, capable of large hail and
damaging winds, could develop today across the east half of
Upper Michigan.
- Rip currents and dangerous swimming conditions will be
possible at Lake Michigan beaches of Schoolcraft County this
morning.
- Rip currents and dangerous swimming conditions will be
possible at Lake Superior beaches of Alger and Marquette
counties this afternoon and evening.
- Dry weather Sunday morning through Monday evening under high pressure.
- Next rounds of showers and thunderstorms arrive Monday night through
Tuesday night.
- Warm and wet pattern expected to continue well into July.
&&
.SHORT TERM /THROUGH THIS AFTERNOON/...
Issued at 312 AM EDT Sat Jun 29 2024
A rich theta-e airmass across the eastern half of the forecast area
has resulted in a few waves of rain showers with some observed
lighting here and there. This, while the west has been under the
influence of a weak surface low positioned over western Lake
Superior per MSAS analysis. Further upstream, mid-level trough
moving through western Minnesota has supported convection across
central Minnesota ahead of a surface cold front pressing eastward.
Mild and moist conditions, in addition to some pockets of fog, have
also been observed under mostly cloudy skies.
The mid-level shortwave in Minnesota will force the surface low in
western Lake Superior through the region and into Ontario while it
pulls behind the trailing cold front. Showers with some
thunderstorms should develop ahead of the boundary as it shifts east
through the region. Deterministic packages suggest instability could
grow to 500-1000j/kg MLCAPE under 50+kts of deep layer shear.
Primary spots for this environment will be central, south, and
eastern portions of the forecast area by early/mid afternoon. This
environment could support some strong to severe storms. Primary
hazards would be large hail and damaging winds if they do develop.
Behind the front in the west, winds become onshore and, with the
additional upslope component and a continued saturated near surface
layer, light rain and/or drizzle is expected to develop. Ahead of
the front in the south and east, expect temps to climb into the mid-
upper 70s to low 80s while frontal passage should limit heating to
the low 70s in the west and 60s Keweenaw.
Strong pre frontal southerly winds are expected for Lake Michigan
beaches of Schoolcraft County this morning and strong post frontal
northwesterly winds should follow with the frontal passage. These
are expected to create dangerous swimming conditions for Marquette
and Alger counties this afternoon/evening. Beach hazard statements
have been issued for both.
&&
.LONG TERM /TONIGHT THROUGH FRIDAY/...
Issued at 312 AM EDT Sat Jun 29 2024
Tonight, as the main axis of the 500mb trough passes east beyond the
UP, a backdoor impulse in the northwesterly flow combined with
upslope flow creates just enough lift for the 00Z HREF to show an
orographic pattern of light rain showers overnight. Efficient mixing
will also allow for some gusty winds over the eastern UP to 20-30
mph overnight.
Any lingering showers will not survive to 12Z Sunday morning however
as advancing 500mb ridging aloft will support a surface high
pressure of near 1028 mb to traverse from Minnesota Sunday morning
to southern Ontario by Monday night. This high will usher in a
period of dry weather and mainly clear skies Sunday through Monday
afternoon. With the near-surface flow being mainly northwesterly on
Sunday with the high still to the west, temperatures near Lake
Superior may struggle to break out of the 50s, but otherwise
temperatures across the UP will only be slightly below normal.
Efficient radiational cooling overnight into Monday will help low
temperatures to fall to near or just below 40 in some interior
locations per some MOS guidance and the NBM 25th percentile and
below. There is also some potential for some patchy fog in the south-
central, with Euro ensemble meteograms showing a 25-30% chance
of lowered visibility in Menominee Monday morning, though
similar signals were not found in Iron Mountain to the northwest
or Rapid River to the northeast. However, despite the
relatively low probabilities, every Euro ensemble member that
shows fog, the fog is below 1/2 mile, so the fog forecast bears
some watching.
Attention then turns upstream to 500mb troughing lifting out of the
northern CONUS Rockies Monday evening. This will form a 990s mb
surface low that will pass from southern Saskatchewan Monday
afternoon to far-northern Ontario Tuesday night. Ahead of the low,
building southerly surface flow will cause warm advection and
isentropic upglide which in turn will create showers well ahead of
the fronts associated with the low pressure. Ensembles still lack
consensus on whether there will be enough separation in the initial
wave of showers and the frontal showers to create a period of dry
weather, but the NBM is leaning towards keeping PoPs in the 60-80
range all through Monday night through Tuesday night. Despite nearly
24 hours of elevated PoPs, the probabilities of flooding rainfall
are below 10%. With the strongest dynamics of the system well to the
north, severe weather is not expected, though the Euro ensemble
shows up to a 50% chance of 500-1000 J/kg of CAPE by Tuesday night,
so thunderstorms will remain a possibility with this system. After
this system exits by Wednesday morning, model guidance really begins
to diverge. A dry period is expected to follow, but how long that
period lasts is still uncertain. Generally a wetter pattern
continues into through the first half of July.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 129 PM EDT Sat Jun 29 2024
IFR ceilings prevail at CMX this afternoon, while IWD and SAW
continue to come in at VFR so far with just some thickening lower to
midlevel cumulus. Meanwhile, cold front is moving through the region
this afternoon, which should drop ceilings to MVFR at IWD over the
next couple of hours, the SAW follows by the early evening. Showers
and thunderstorms are already developing near SAW, and vcts will be
possible the rest of the afternoon before the front finally clears
the area. Post frontal upslope flow should enable additional showers
at KCMX and KIWD this evening before all terminals improve to MVFR
and finally VFR overnight.
&&
.MARINE...
Issued at 312 AM EDT Sat Jun 29 2024
Westerly wind gusts below 20 knots are ongoing this morning, though
as winds veer northeasterly this afternoon, increased mixing and a
tighter pressure gradient allowing for gusts up to 25-30 kts over
the eastern half of the lake. A few gusts may (~25% chance) reach
gale force strength around 8PM EDT tonight between Stannard Rock and
the Pictured Rocks National Lakeshore. North to northeast winds
Saturday night gradually fall back below 20 kts by Sunday morning as
high pressure builds in from the west. Winds are then expected to
remain below 20 kts through much of the day Monday as this high
pressure moves east over the lake. With the next passing system
early next week, southeast winds increase Monday night to 20-25 kts,
veering south-southeast on Tuesday as the low pressure system passes
well to the north of Lake Superior. Besides a brief period Wednesday
of southwesterlies gusting to 20-25 kts, winds Tuesday night onward
look to remain below 20 kts through the remainder of the forecast
period.
Stronger northwest winds behind the cold front this evening will
result in waves building up to 6-9 ft waves over the eastern half of
the lake Saturday night, falling below 4 feet by Sunday morning.
Sustained southeasterlies Tuesday will allow waves to grow to 4-6
feet along the US/Canada border on Lake Superior through Tuesday
night.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Beach Hazards Statement until 10 PM EDT this evening for
MIZ005-006.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...JTP
LONG TERM...GS
AVIATION...LC
MARINE...GSHazardous Weather Outlook National Weather Service Marquette MI 312 AM EDT Sat Jun 29 2024 MIZ001>004-007-009>013-084-085-300715- Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Gogebic-Iron- Dickinson-Menominee-Delta-Southern Houghton-Northern Schoolcraft- 312 AM EDT Sat Jun 29 2024 /212 AM CDT Sat Jun 29 2024/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Today and Tonight Thunderstorms will be possible this afternoon and evening. Some storms could be strong to severe and capable of producing large hail and damaging winds across the eastern half of Upper Michigan. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ014-300715- Southern Schoolcraft- 312 AM EDT Sat Jun 29 2024 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Today and Tonight Dangerous swimming conditions will be possible this morning for Lake Michigan beaches of Schoolcraft County. See the latest Beach Hazards Statement for further details. Thunderstorms will be possible this afternoon and evening. Some storms could be strong to severe and capable of producing large hail and damaging winds across the eastern half of Upper Michigan. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ005-006-300715- Marquette-Alger- 312 AM EDT Sat Jun 29 2024 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Today and Tonight Thunderstorms will be possible this afternoon and evening. Some storms could be strong to severe and capable of producing large hail and damaging winds across the eastern half of Upper Michigan. Dangerous swimming conditions will be possible this afternoon and evening for Lake Superior beaches of Marquette and Alger counties. See the latest Beach Hazards Statement for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-300715- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 312 AM EDT Sat Jun 29 2024 /212 AM CDT Sat Jun 29 2024/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Some northwest gale force gusts to 35 knots will be possible this afternoon and evening across eastern Lake Superior. Some thunderstorms will be possible today, mainly across far eastern Lake Superior this morning and near the lakeshores of Michigan this afternoon. Areas of fog may become locally dense. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible Monday night and again Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-300715- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 312 AM EDT Sat Jun 29 2024 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon and evening. Some storms could be strong to severe and capable of producing large hail and damaging winds. Some gale force northwest wind gusts to 35 knots will be possible this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. WFO MQT
The Marquette radar (KMQT), 144 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
7 hail, 6 thunderstorm wind. Local standard time, as filed.
Report via Facebook with a picture of ping pong sized hail at McMillan.
Half dollar sized hail was observed in McMillan and the power was out from 3:30 to 8:00 pm.
A spotter near McMillan reported penny-sized hail, windy conditions and a power outage.
There was a Facebook report and picture of ping pong sized hail southwest of Dollarville.
There was a Facebook report and pictures of hailstones ranging in size from quarter to ping pong ball or 1 to 1.5 inches six miles east of Helmer.
The Newberry Country Club/Woodland Grill shared a statement and pictures on Facebook showing numerous trees down across the golf course. Outdoor patio furniture was also blown down the hill away from the building.
There was a Facebook report with two pictures of tree damage from thunderstorm winds south of Newberry. One picture showed a fairly large tree knocked down close to a home. The other picture showed a larger branch broken off a tree.
There was a report of multiple trees down near the Highway M-28 and Highway M-123 intersection. A power pole was damaged by a tree on the line. Around 1300 customers were without power for roughly 3 to 5 hours.
There was a Facebook report and video showing falling hail two miles south of Newberry. Hailstones ranged from pea-sized to half dollar size.
Report from mPING of penny-sized hail three miles south of Newberry.
Facebook report of a tree down on Highway M-28 south of Newberry. The picture showed the tree blocking part of the road.
There was a Facebook report and picture of a tree down in front of a house near Newberry.
There was a Facebook report and picture of a fireworks canopy blown over an estimated 25 to 50 feet at the corner of M-123 and M-28 south of Newberry.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184574, 1184580, 1184584, 1184576, 1184579, 1184588, 1184590, 1184592, 1184582, 1184585, 1184594, 1184597, 1184598.